Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 89, NWS New York, NY

December 17, 2000Nassau County, Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Dec 17, 2000, 1:26 PM EST for Nassau County, Suffolk County, New York. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 17, 2000, 1:26 PM EST (18:26 UTC)
Expired
Dec 17, 2000, 2:00 PM EST
In force
34 min
Issued by
NWS New York, NY
Area
Whole counties

Counties Nassau County, NY, Suffolk County, NY

What was reported inside it

TimeReportWhereRemark
Dec 17, 1:46 PM ESTThunderstorm Wind 50 EOyster Bay, NY
Dec 17, 1:52 PM ESTThunderstorm Wind 50 EHuntington, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 12:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.4 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 171828
SVRNYC
NYC059-103-171900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
126 PM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...

  NASSAU IN SOUTHEASTERN NEW YORK STATE.
  WESTERN SUFFOLK IN SOUTHEASTERN NEW YORK STATE.

* UNTIL 200 PM EST...

* AT 126 PM A SEVERE THUNDERSTORM WAS LOCATED SOUTH OF NASSAU COUNTY...
  MOVING NORTHEAST AT 30 MPH.

REMEMBER A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS 
OF 58 MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4040 7403 3989 7396 4091 7317 4090 7343

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:45 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Dec 17, 9:45 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
945 AM EST SUN DEC 17 2000

WL UPDATE/AMEND SOME PRODUCTS THAT NEED TO BE FRESHENED UP...BUT FOR
THE MOST PART BLV ZONES STILL HANDLG SITUATION OK. AS SUCH SEE NO
REASON FOR A FULL PACKAGE AMENDMENT THIS MORNING.

.OKX...
CT...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES CTZ005>012.
NJ...WIND ADVISORY UNTIL MIDNIGHT FOR ZONES NJZ002>006-NJZ011.
NY...WIND ADVISORY UNTIL MIDNIGH(T FOR ZONES NYZ067>081.
MARINE...GALE WARNING ALL WTRS.

In the hours before

Special weather statement, Dec 17, 9:35 AM EST, 3 hours 51 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
935 AM EST SUN DEC 17 2000

...A FEW THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS AND COULD
BECOME SEVERE TODAY...
...A WIND ADVISORY REMAINS IN EFFECT THROUGH TODAY...
...MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON...

...SYNOPSIS...
INTENSIFYING LOW PRESSURE CENTER ACROSS THE EASTERN GREAT LAKES WILL
CONTINUE TO STRENGTHEN AS IT MOVES NORTHEASTWARD THIS AFTERNOON.
THIS LOW WILL SWING A STRONG COLD FRONT THROUGH THE TRI-STATE REGION
LATER THIS AFTERNOON. IN RESPONSE TO THIS..A VARIETY OF HAZARDOUS
WEATHER IS POSSIBLE AT TIMES ACROSS OUR REGION INTO THIS EVENING.

...LAND BASED CONCERNS...
SOUTHERLY WINDS WILL GUST OCCASIONALLY BETWEEN 50 AND 55 MPH INTO
THIS EVENING...PROMPTING THE WIND ADVISORY. LOOSE OBJECTS WILL BE
BLOW AROUND. MOTORISTS SHOULD BE ALERT FOR THESE EXTREMELY GUSTY
WINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES.

A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH
TODAY. HEAVY DOWNPOURS COULD PRODUCE BETWEEN 1 AND 2 INCHES OF
RAINFALL IN A RELATIVELY SHORT PERIOD...WHICH WOULD CAUSE LOCAL
STREET AND POOR DRAINAGE AREA FLOODING.

...COASTAL CONCERNS...
LARGE WAVES POUNDING THE SOUTH FACING SHORES...ESPECIALLY THOSE OF
LONG ISLAND...WILL CAUSE SOME BEACH EROSION. MINOR COASTAL FLOODING
IS ALSO LIKELY THIS AFTERNOON AS TIDES RISE BETWEEN 2 AND NEARLY 2
1/2 FEET ABOVE NORMAL DUE TO STRONG ONSHORE WINDS.
Local storm report, Dec 17, 9:57 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
957 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    UNION                     NJ   WIND DAMAGE
12/17/00   UNION                          TREE DOWN

0900 AM    HUDSON HGTS               NJ   WIND DAMAGE
12/17/00   HUDSON                         TREE DOWN

0905 AM    ELIZABETH                 NJ   FLOODING
12/17/00   UNION                          FLOODING OF STREETS

0913 AM    WHITE PLAINS              NY
12/17/00   WESTCHESTER                    1.18 INCHES OF RAIN

0925 AM    QUEENS VLG                NY   FLOODING
12/17/00   QUEENS                         FLOODING OF GRAND CENTRAL
                                          PKWY

0930 AM                              NY   FLOODING
12/17/00   WESTCHESTER                    FLOODING OF HUTCHINSON
                                          PKWY

1000 AM    BRENTWOOD                 NY   NON TSTM WINDS
12/17/00   SUFFOLK                +        PART OF TREE DOWN
Local storm report, Dec 17, 10:08 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1008 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    UNION                     NJ   WIND DAMAGE
12/17/00   UNION                          TREE DOWN

0900 AM    CARNEYS PT                NJ   WIND DAMAGE
12/17/00   HUDSON                         TREE DOWN

0905 AM    ELIZABETH                 NJ   FLOODING
12/17/00   UNION                          FLOODING OF STREETS

0913 AM    WHITE PLAINS              NY
12/17/00   WESTCHESTER                    1.18 INCHES OF RAIN

0925 AM    QUEENS VLG                NY   FLOODING
12/17/00   QUEENS                         FLOODING OF GRAND CENTRAL
                                          PKWY

0930 AM                              NY   FLOODING
12/17/00   WESTCHESTER                    FLOODING OF HUTCHINSON
                                          PKWY

1000 AM    BRENTWOOD                 NY   NON TSTM WINDS
12/17/00   SUFFOLK                        PART OF TREE DOWN
Local storm report, Dec 17, 11:01 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1101 AM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    UNION                     NJ   WIND DAMAGE
12/17/00   UNION                          TREE DOWN

0900 AM    CARNEYS PT                NJ   WIND DAMAGE
12/17/00   HUDSON                         TREE DOWN

0905 AM    ELIZABETH                 NJ   FLOODING
12/17/00   UNION                          FLOODING OF STREETS

0913 AM    WHITE PLAINS              NY
12/17/00   WESTCHESTER                    1.18 INCHES OF RAIN

0925 AM    QUEENS VLG                NY   FLOODING
12/17/00   QUEENS                         FLOODING OF GRAND CENTRAL
                                          PKWY

0930 AM                              NY   FLOODING
12/17/00   WESTCHESTER                    FLOODING OF HUTCHINSON
                                          PKWY

1000 AM    BRENTWOOD                 NY   NON TSTM WINDS
12/17/00   SUFFOLK                        PART OF TREE DOWN

1005 AM                              NY   FLOODING
12/17/00   ORANGE                         STREET FLOODING

1030 AM    MAPLEWOOD                 NJ   WIND DAMAGE
12/17/00   UNION                          TREE DOWN

1030 AM    MILLBURN                  NJ   FLOODING
12/17/00   UNION                          FLOODING

1043 AM    PLAINFIELD                NJ   WIND DAMAGE
12/17/00   UNION                          TREES AND WIRES DOWN ON
                                          HOUSE

1047 AM    DANBURY                   CT   FLOODING
12/17/00   FAIRFIELD                      FLOODING ON RT 7 AND RT
                                          116
Special weather statement, Dec 17, 12:15 PM EST, 1 hour 11 minutes before
NYZ067>081-NJZ002>006-011-CTZ005>012-172200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1215 PM EST SUN DEC 17 2000

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM FOR THE
TRI-STATE REGION...
...A WIND ADVISORY REMAINS IN EFFECT THROUGH THIS
EVENING...
...MINOR COASTAL FLOODING POSSIBLE THIS AFTERNOON...

...SYNOPSIS...
INTENSIFYING LOW PRESSURE CENTER ACROSS THE EASTERN GREAT LAKES WILL
CONTINUE TO STRENGTHEN AS IT MOVES NORTHEASTWARD THIS AFTERNOON.
THIS LOW WILL SWING A STRONG COLD FRONT THROUGH THE TRI-STATE REGION
LATER THIS AFTERNOON. IN RESPONSE TO THIS..A VARIETY OF HAZARDOUS
WEATHER IS POSSIBLE AT TIMES ACROSS OUR REGION INTO THIS EVENING.

...LAND BASED CONCERNS...
SOUTHERLY WINDS WILL GUST OCCASIONALLY BETWEEN 50 AND 55 MPH INTO
THIS EVENING...PROMPTING THE WIND ADVISORY. LOOSE OBJECTS WILL BE
BLOW AROUND. MOTORISTS SHOULD BE ALERT FOR THESE EXTREMELY GUSTY
WINDS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES.

A FEW THUNDERSTORMS MAY ALSO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH
TODAY. HEAVY DOWNPOURS COULD PRODUCE BETWEEN 1 AND 2 INCHES OF
RAINFALL IN A RELATIVELY SHORT PERIOD...WHICH WOULD CAUSE LOCAL
STREET AND POOR DRAINAGE AREA FLOODING.

...COASTAL CONCERNS...
LARGE WAVES POUNDING THE SOUTH FACING SHORES...ESPECIALLY THOSE OF
LONG ISLAND...WILL CAUSE SOME BEACH EROSION. MINOR COASTAL FLOODING
IS ALSO LIKELY THIS AFTERNOON AS TIDES RISE BETWEEN 2 AND NEARLY 2
1/2 FEET ABOVE NORMAL DUE TO STRONG ONSHORE WINDS.
Local storm report, Dec 17, 1:12 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
112 PM EST SUN DEC 17 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    UNION                     NJ   WIND DAMAGE
12/17/00   UNION                          TREE DOWN

0900 AM    CARNEYS PT                NJ   WIND DAMAGE
12/17/00   HUDSON                         TREE DOWN

0905 AM    ELIZABETH                 NJ   FLOODING
12/17/00   UNION                          FLOODING OF STREETS

0913 AM    WHITE PLAINS              NY
12/17/00   WESTCHESTER                    1.18 INCHES OF RAIN

0925 AM    QUEENS VLG                NY   FLOODING
12/17/00   QUEENS                         FLOODING OF GRAND CENTRAL
                                          PKWY

0930 AM                              NY   FLOODING
12/17/00   WESTCHESTER                    FLOODING OF HUTCHINSON
                                          PKWY

1000 AM    BRENTWOOD                 NY   NON TSTM WINDS
12/17/00   SUFFOLK                        PART OF TREE DOWN

1005 AM                              NY   FLOODING
12/17/00   ORANGE                         STREET FLOODING

1030 AM    MILLBURN                  NJ   FLOODING
12/17/00   UNION                          FLOODING

1030 AM    MAPLEWOOD                 NJ   WIND DAMAGE
12/17/00   UNION                          TREE DOWN

1043 AM    PLAINFIELD                NJ   WIND DAMAGE
12/17/00   UNION                          TREES AND WIRES DOWN ON
                                          HOUSE

1047 AM    DANBURY                   CT   FLOODING
12/17/00   FAIRFIELD                      FLOODING ON RT 7 AND RT
                                          116

1100 AM    HARRISON                  NJ   WIND DAMAGE
12/17/00   HUDSON                         WIND GUST TO 47 MPH

1105 AM                              NJ   WIND DAMAGE
12/17/00   UNION                          POLES DOWN ACROSS RT 22.
                                          BOTH LANES CLOSED

1105 AM    HARRISON                  NJ   WIND DAMAGE
12/17/00   HUDSON                         TREES DOWN IN 2 SECTIONS
                                          OF TOWN.

1124 AM    OAKLAND                   NJ   FLOODING
12/17/00   BERGEN                         FLOODING

1129 AM    SADDLE RIVER              NJ   FLOODING
12/17/00   BERGEN                         FLOODING IN SADDLE RIVER

1130 AM    CLIFTON                   NJ   WIND DAMAGE
12/17/00   PASSAIC                        *** 2 INJ ***
                                          TREE DOWN ON CAR.

1131 AM    RAMSEY                    NJ   WIND DAMAGE
12/17/00   BERGEN                         TREE DOWN

1206 PM                              NJ   FLOODING
12/17/00   UNION                          STREET FLOODING

1209 PM    ELIZABETH                 NJ   FLOODING
12/17/00   UNION                          1.29 INCHES OF RAINFALL.
                                          STREET FLOODING.

1216 PM    WHITE PLAINS              NY
12/17/00   WESTCHESTER                    1.83 INCHES OF RAINFALL.

1222 PM                              NJ   WIND DAMAGE
12/17/00   ESSEX                          NUMEROUS TREES DOWN IN
                                          CALDWELL, WEST CALDWELL,
                                          AND ESSEX FELLS. FLOODING
                                          AT SAME LOCATIONS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 10:30 AM ESTFlash Flood WarningOKXOrange3 hr
Dec 17, 11:38 AM ESTSevere Thunderstorm WarningOKXRichmond37 min
Dec 17, 11:53 AM ESTFlash Flood WarningOKXRockland3 hr
Dec 17, 12:30 PM ESTSevere Thunderstorm WarningOKXPutnam, Westchester40 min
Dec 17, 12:30 PM ESTSevere Thunderstorm WarningOKXRockland40 min
Dec 17, 12:32 PM ESTSevere Thunderstorm WarningOKXQueens28 min
Dec 17, 2:53 PM ESTSevere Thunderstorm WarningOKXSuffolk27 min
Dec 17, 3:00 PM ESTFlash Flood WarningOKXRockland3 hr

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.